[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1981

Hyperkalemia Associated With Indomethacin

Author Affiliations

From the Department of Internal Medicine and Divisions of Internal Medicine (Drs Goldszer, Rosner, Simons, and Coodley) and Nephrology (Dr Schwartz), Hahnemann Hospital and Medical College, Philadelphia. Dr Coodley is now with the University of California at Irvine and Long Beach Veterans Administration Hospital.

Arch Intern Med. 1981;141(6):802-804. doi:10.1001/archinte.1981.00340060110027
Abstract

• Substantial hyperkalemia with ECG abnormalities developed in a patient. None of the common causes of hyperkalemia was found, eg, acidosis, hemolysis, rhabdomyolysis, renal failure, hypoadrenalism, leukocytosis, or thrombocytosis. The patient had been receiving indomethacin, a drug known to inhibit renin production, aldosterone excretion, and prostaglandin synthetase. The patient was rechallanged with indomethacin, and measurements of serum potassium and renin, urinary potassium, aldosterone, and creatinine levels were done. The study period clearly showed a hyporeninemic-hypoaldosterone state with diminished renal potassium excretion, leading to hyperkalemia associated with the indomethacin therapy. The development of hyperkalemia caused by indomethacin is probably unusual; however, we believe it is important to report this potentially serious pathophysiologic occurrence associated with a commonly used medication.

(Arch Intern Med 1981;141:802-804)

×